Friday, August 01, 2014

Tuesday, March 03, 2009 Jan, Community Member, asks

Q: 19 year old ADHD son in college not doing well.

He has been on medications since he was 6 years old.  He takes Vyvanse, which helps when he remembers to take it, which is rarely.  He has ADHD, anxiety and depressive disorders.  He is smart, but very slow at learning, it takes alot of time, but sometimes he gets into good habits and then just stops them.  He has been in therapy for 5 years now.

Auditory processing and short term memory are about zero.  He does not think to ask for help and will not write anything down!  His pays no attention to his personal hygiene and wears the same clothes all the time.  Instead of maturing, it seems like he is regressing and I don't know what to do about it. 

Answer This
Answers (2)
Brookie, Community Member
3/13/09 1:36pm

Hi Jan, Well I'm a 19 year old Sophmore in College struggling with ADHD, depression and anxiety my whole life as well. :) So I'm hear to give you advice from my experience. First thing I would do is highly encourage him to take his medicine. If he finds it doesn't help them I would suggest Adderall XR (its a dream come true for me) It's monitored to so you don't have to worry about him. It will give him the energy he needs to get up and go. It provides me with the energy boost I need, the happiness to suceed and accomplish anything! The next thing I would suggest is getting his documentation sent to the college he is at. They will provide him with accomodations to make learning much easier. The advisors there will help him and provide him with "Great" tools. Now I know from experience he may be embarrassed at first but the teachers don't know and he could be not performing at the ability "they" believe is expected because they don't know either. Don't take no for an answer if they say they don't provide anything. They will always give accomodations, its the law. You just have to talk to the right person. He will get things like Longer test time (maybe even the ability to take it alone or on the computer) Audio Record classes and even have a personal notetaker. It's a very hard thing to live with and the schools know. That's why these accomodations have been so successful! It's very hard to get the drive to get up and get things done. Mostly just being a nineteen year it's difficult. lol :) Try changing his prescription to this it will give him the boost he needs. I can promise that.

 

For the anxiety depression.

I take lexapro so far it's been a dream come true. I'm as happy as ever! Now I do say I have my dull moments, but dull moments are wayyy better than bad thoughts. Your son is just going through a lot it's hard to grow up haha you know that. and well it's really hard to get organized and focus on other things beside drama and irrelevant issues besides school. I would suggest he keep a journel. He doesn't have to tell anyone but it gets the thoughts out of him head.

He's probrably not sleeping which is another reason he has no energy to get dressed. That's the anxiety for you. On these two medication I have not had a problem getting to sleep.

 

**So maybe it's time for him to try something new if it's not working. Give it a try he may love it. If not there are plenty more to try. They all work different for everyone.

 

Good luck!

Brooke

 

Reply
grandma D, Community Member
3/ 3/09 3:12pm

This could seem a little embarrassing with him not changing his clothes, ad having hygene problems. If his grades are not that great, I would look into getting him into a special college they have for special need students. Ask around, also ask the administrations at the college he goes to. It is bad enough he has these problems. Don't allow him to have to cause more problems for himself. He's a smart kid, try something else for him.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Jan, Community Member— Last Modified: 12/26/10, First Published: 03/03/09